Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 129, NWS Denver/Boulder, CO

July 7, 2003Logan County, Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 7, 2003, 7:04 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 7:04 PM MDT (01:04 UTC)
Expired
Jul 7, 2003, 7:45 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 180 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 5:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
2692 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 080104
SVRBOU
COC075-095-115-080145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
703 PM MDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LOGAN COUNTY IN NORTHEAST COLORADO
  WESTERN PHILLIPS COUNTY IN NORTHEAST COLORADO
  WESTERN SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 745 PM MDT

* AT 703 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  ALINE OF SEVERE THUNDERSTORMS OVER EASTERN LOGAN COUNTY MOVING     
  EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED 
TO...CROOK...FAIRFIELD...FLEMING...HAXTUN...HIGHLAND CENTER...MARKS 
BUTTE...OVID...PAOLI...PROCTOR...SEDGWICK...ST PETERSBURG...TWIN 
BUTTES AND WAGES.

THIS LINE OF SEVERE THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 70 MPH 
ALONG WITH HAIL TO ONE INCH IN DIAMETER.  ALSO SEVERE THUNDERSTORMS 
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO 
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT 
OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4100 10295 4045 10296 4046 10237 4100 10236

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:40 PM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 7, 2:40 PM MDT, 4 hours 24 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT MON JUL 7 2003

SHORT TERM DISCUSSION...TIMING OF SHORT WAVE ACROSS THE CWA STILL
LOOKS TO BE FM 21Z-06Z.  INTERACTIVE SOUNDINGS SHOW CAPES TO 3000
J/KG WITH VALUES OF 91/52 FOR T/TD.  PLENTY OF MSTR WITH THETA-E
RIDGE STRETCHING FM ROUGHLY BURLINGTON TO CHEYENNE.  SOME CIN AS
WELL BUT LIFT FM THE SHORT WAVE ALF OR COLLIDING OUTFLOW BOUNDARIES
MAY BE ENUF TO OVERCOME THIS BARRIER.  IN ADDITION...PRECIPITABLE
WATER VALUES ARE ALSO PROGGED TO BE AROUND AN INCH AS MSTR INCREASE
FM THE WEST ALF AND FM THE E AT THE LOWER LVLS.  ENOUGH DIRECTIONAL
SHEAR TO SUPPORT A FEW SVR STORMS LATE THIS AFTN AND EVENING.
MESOETA DOES NOT MOVE 250 MB POTENTIAL VORTICITY LOBE (ASSOCIATED
WITH THE SHORT WAVE) OUT OF ERN CO UNTIL 06Z SO THUNDERSTORMS NEAR
THE ERN BORDER WILL LIKELY NOT DIMINISH UNTIL EARLY TUESDAY
MORNING.  ON TUESDAY...A DRIER WNWLY FLOW WILL BE OVER CO AS RIDGE
OVER THE FOUR CORNERS AMPLIFIES.  MSTR IN PROGGED TO DCRS AT ALL
LEVELS SO THE POTENTIAL FOR THUNDERSTORMS WILL BE MUCH LOWER.  WL
MAINTAIN A SLGT CHC IN THE HIGHER TERRAIN AREAS.  THERE MAY ALSO BE
ENUF MSTR ALG THE ERN BORDER TO SPARK ISOLD THUNDERSTORMS LATE
TUESDAY AFTN SO WL ADD SOME POPS IN THOSE AREAS.  H7 TEMPERATURES
AROUND 17C TUESDAY AFTN WILL ALLOW FOR TEMPERATURES IN THE M90S...SO
WILL ADJUST THOSE GRIDS AS WELL.  COOPER

LONG TERM DISCUSSION...TROF AND CDFNT WILL MOVE THRU AREA ON NW FLOW
TUE NIGHT...SO MORE TSTMS POSSIBLE...MAINLY NERN CORNER.  THEN IT
LOOKS LIKE A DAY OR TWO OF DRY SUBSIDENT FLOW.  WILL REDUCE POPS ON
THU...ONLY IN HIEST ELEVS.  THEN PVS FCST LOOKS GOOD FOR FRI-MON.
GENERALLY DRY NW FLOW FRIDAY...CHANCE OF TSTMS SAT WITH ANOTHER WEAK
TROF...TRANSITIONING TO MOSTLY DRY SWLY FLOW EARLY NEXT WEEK.  MAY
GET SOME TRAPPED LOW LVL MSTR UNDER UPPER RIDGE THAT WILL BUBBLE UP
FOR AFTN CNVTN...PROBABLY HOLDING OFF TIL NEXT WEEK.  RTG

.DEN...NONE.
Hazardous weather outlook, Jul 7, 11:15 AM MDT, 7 hours 49 minutes before
COZ030>051-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT MON JUL 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY 1 PM IN THE
MOUNTAINS...FRONT FOOTHILLS AND HIGHER TERRAIN OF THE PALMER
DIVIDE...THEN SPREAD EAST INTO THE REMAINDER OF NORTHEASTERN
COLORADO THROUGH THE REST OF THE AFTERNOON AND EVENING.

AN UPPER LEVEL DISTURBANCE OVER SOUTHWESTERN WYOMING WILL MOVE
ACROSS NORTHERN COLORADO THIS AFTERNOON AND EVENING.  THIS SYSTEM
WHICH WILL ENHANCE THUNDERSTORM ACTIVITY ALONG WITH THE HIGHER
MOISTURE LEVELS IN THE ATMOSPHERE. THE ATMOSPHERE WILL BECOME VERY
UNSTABLE THIS AFTERNOON ALONG WITH ADEQUATE SHEAR OVER THE PLAINS
LEADING TO A HIGHER THREAT OF SEVERE STORMS THAN IN PREVIOUS DAYS.
THE MAIN THREAT WITH THE STORMS WILL BE LARGE HAIL...UP TO 2 INCHES
IN DIAMETER...VERY HEAVY RAINFALL AND DAMAGING WINDS. THE STORMS
WILL END FROM WEST TO EAST BY LATE THIS EVENING WITH CLEARING SKIES
EXPECTED AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS TUESDAY
AFTERNOON AND THE FAR NORTHEAST PLAINS TUESDAY NIGHT WITH A SLIGHT
RISK OF SEVERE THUNDERSTORMS EAST OF STERLING TUESDAY EVENING.  THE
THEME FOR MOST OF THE WEEK WILL BE MOSTLY DRY AND HOT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM.

COOPER/GLANCY

In the hours before

Local storm report, Jul 7, 5:08 PM MDT, 1 hour 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
508 PM MDT MON JUL 07 2003

...PRELIMINARY STORM REPORT FOR JULY 07 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    6 N MASONVILLE            CO    0.75 INCH HAIL
07/07/03   LARIMER

JK
Local storm report, Jul 7, 5:40 PM MDT, 1 hour 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
540 PM MDT MON JUL 07 2003

...PRELIMINARY STORM REPORT FOR JULY 07 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    6 N MASONVILLE            CO    0.75 INCH HAIL
07/07/03   LARIMER

0532 PM    EVANS                     CO    0.75 INCH HAIL
07/07/03   WELD

JK
Local storm report, Jul 7, 5:45 PM MDT, 1 hour 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
545 PM MDT MON JUL 07 2003

...PRELIMINARY STORM REPORT FOR JULY 07 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    6 N MASONVILLE            CO    0.75 INCH HAIL
07/07/03   LARIMER

0532 PM    EVANS                     CO    0.75 INCH HAIL
07/07/03   WELD

0540 PM    GREELEY                   CO    0.75 INCH HAIL
07/07/03   WELD

JK
Local storm report, Jul 7, 6:27 PM MDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
627 PM MDT MON JUL 07 2003

...PRELIMINARY STORM REPORT FOR JULY 07 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    6 N MASONVILLE            CO    0.75 INCH HAIL
07/07/03   LARIMER

0532 PM    EVANS                     CO    0.75 INCH HAIL
07/07/03   WELD

0540 PM    GREELEY                   CO    0.75 INCH HAIL
07/07/03   WELD

0615 PM    6 W FORT MORGAN           CO    2.00 INCH HAIL
07/07/03   MORGAN

JK
Local storm report, Jul 7, 6:54 PM MDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
654 PM MDT MON JUL 07 2003

...PRELIMINARY STORM REPORT FOR JULY 07 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    6 N MASONVILLE            CO    0.75 INCH HAIL
07/07/03   LARIMER

0532 PM    EVANS                     CO    0.75 INCH HAIL
07/07/03   WELD

0540 PM    GREELEY                   CO    0.75 INCH HAIL
07/07/03   WELD

0615 PM    6 W FORT MORGAN           CO    2.00 INCH HAIL
07/07/03   MORGAN

0627 PM    2 S MERINO                CO    65 MPH TSTM WIND GUST
07/07/03   LOGAN                           MEASURED BY SPOTTER

0640 PM    STERLING                  CO    60 MPH TSTM WIND GUST
07/07/03   LOGAN                           ESTIMATED BY SPOTTER
                                           10 INCH DIAMETER TREE SNAPPED

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:12 PM MDTSevere Thunderstorm WarningBOULogan63 min
Jul 7, 6:41 PM MDTTornado WarningBOULogan49 min
Jul 7, 7:38 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.